Cancer drug could cause heart problems in diabetic older women

Wed, 10 Aug 2011
A new study has found that treating breast cancer with trastuzumab (also known as Herceptin) could result in heart problems for elderly women, especially for those who have a history of diabetes or heart disease.

The research, by scientists in Spain, investigated trastuzumab-related cardiotoxicity in elderly breast cancer patients. The research focused on older women, as previous clinical trials of trastuzumab were carried out on younger women of 65 or less who had "optimal performance status".

The small-scale study showed that of the 45 patients with either early or advanced disease who were given the drug, 26.7 per cent developed heart problems. However, most of these cases were seen to be reversible. In addition, pre-existing and diabetes and heart disease were seen to significantly increase the chances of heart problems.

C�sar Serrano, who led the study, which was published in the Annals of Oncology commented "One of the main characteristics of trastuzumab cardiotoxicity is its reversibility. It is a well-known phenomenon that differs from other chemotherapeutic agents such as anthracyclines. Reversibility normally happens with treatment discontinuation, but also can also occur spontaneously."
Leave a Comment
Login via Facebook, Yahoo! and Hotmail
or
Have your full say in the Diabetes Forum
Your comments may be moderated. Please report any spam, illegal, offensive or libellous posts.

Join us